Delayed Adverse Skin Effects After PD-1-Inhibitor Therapy

Kristin Jenkins

July 18, 2018

Cancer patients who receive standard-of-care immunotherapy with programmed cell death protein 1 (PD-1) inhibitors may experience delayed adverse skin reactions months later, even after treatment has stopped, a study shows.

"Patients should be monitored for cutaneous reactions before and after discontinuing immunotherapy," says lead author Emily Y. Chu, MD, PhD, of the Perelman School of Medicine at the University of Pennsylvania, Philadelphia, and colleagues.

The study was published online on July 18 in JAMA Dermatology.

The researchers point out that the use of anti-PD-1 immunotherapies such as pembrolizumab (Keytruda, Merck & Co, Inc.) and nivolumab (Opdivo, Bristol-Myers Squibb) have become standard of care for patients with many types of cancers, including lung cancer and melanoma. About 40% of these patients develop autoimmune diseases affecting the skin, including erythema multiforme, eczema, lupus, and sarcoidosis.

"The mean elimination half-life of both pembrolizumab and nivolumab is approximately 26 days, but the effects of PD-1 inhibitors almost certainly last longer," the study authors write. "Cutaneous irAEs [immune-related adverse effects] associated with PD-1 inhibitor therapy therefore do not fit the profile of more traditional medication reactions."

Details of the Findings

In the retrospective observational study, 12 male and five female patients (mean age, 68.6 years) presented with adverse skin reactions a median of 4.2 months (range, 2 weeks to 38 months) after initiation of anti-PD-1 therapy with pembrolizumab, nivolumab, or with the combination of nivolumab and ipilimumab (Yervoy, Bristol-Myers Squibb).

In five cases, the adverse reactions appeared after drug therapy stopped.

Twelve patients had been treated with PD-1 inhibitors for melanoma, three for squamous cell carcinoma, and two for renal cell carcinoma. All had been referred by an oncologist to an academic dermatology clinic between January 1, 2014, and February 28, 2018.

The adverse skin reactions included lichenoid dermatitis, bullous pemphigoid, erythema multiforme, eczema, lupus, and sarcoidosis.

In a statement issued by the University of Pennsylvania, Chu noted that the researchers "can't definitively say that the skin reactions occurring after treatment was discontinued are linked to the therapies." However, she added, "the reactions we observed are typical of those frequently attributed to anti-PD-1 drugs."

Most of the adverse skin reactions were easily treated with conservative therapies, including topical steroids, short courses of systemic steroids, and/or temporary discontinuance of medication, the study authors say.

Be Aware of Skin Reactions

It is critical for clinicians to be aware that cutaneous reactions associated with PD-1-inhibitor therapy can occur secondary to discontinuance of medication, Chu told Medscape Medical News. "This is especially relevant for dermatologists and oncologists caring for patients treated with PD-1 inhibitors. They may be working together to come up with treatment plans for adverse reactions," she said.

For patients treated sequentially with different medications because of progression of disease, for instance, "it may not be a patient's current anticancer therapy that is the culprit but a discontinued medication instead," she pointed out.

Knowing the wide time frames for these delayed adverse skin reactions is crucial to patient counseling, she said. Three months or longer appeared to be the common time frame, the study showed.

"New cancer medications are teaching us a great deal about skin disease, which is exciting and may give us insight into skin conditions previously felt to be idiopathic," said Chu. "As we gain more clinical experience with PD-1 inhibitors and other cancer therapies, we will be better able to diagnose and treat resulting adverse reactions. A collaborative effort from a multidisciplinary team is highly valuable in these situations."

The researchers note that the study was conducted at a single institution and that only patients referred to the dermatology clinic by an oncologist were included.

"Therefore, our times to onset are not necessarily descriptive of common treatment-associated adverse effects of pruritus and mild morbilliform eruptions, often managed with supportive care without dermatology referral," they point out. "These reactions have variable times to onset but tend to occur early during treatment."

Although no correlation between time to onset and tumor response was observed in this study, "further investigation is warranted," they say.

Dr Chu has disclosed no relevant financial relationships. Study coauthor Tara C. Mitchell, MD, has relationships with Merck & Co, Bristol-Myers Squibb, and Incyte Corp.

JAMA Dermatol. Published online July 18, 2018. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....